The American College of Physicians reports:
Widely prescribed sleep aid prompts complaints of sleepwalking
A widely used sleep aid has sparked concerns about sleepwalking and other unusual behaviors among people prescribed the drug.
Cases of sleepwalking related to use of zolpidem tartrate (Sanofi-Aventis’s Ambien) have been reported in medical journals and by sleep experts, said the March 14 Washington Post. Some patients also have reported evidence of nocturnal eating after taking the drug, the article said, and of having no memory of those incidents when they awake.
The drug, which accounted for more than 24 million prescriptions in 2004, has prompted more sleepwalking reports to the FDA than all other sleep medications combined, said the Washington Post. In addition, five cases were reported in a 2002 edition of the journal Sleep Medicine while researchers at the Minnesota Regional Sleep Disorders Center reported 19 cases at a medical conference last year.
The drug’s label acknowledges somnambulism as a rare but potential side effect, along with other potential central nervous system effects, that have been reported in fewer than one in 1,000 patients, said the article. Zolpidem tartrate is among a group of newer sleep aids that are considered safer and less addictive than older drugs, the Washington Post reported, adding that the FDA did not raise questions about the side effects before approving the drug in 1993.
The FDA adverse event report databases show that 207 somnambulism reports were made between 1997 and June 2005, said the Washington Post. Most physicians reporting the episodes listed the cause as unknown but 48 linked them to zolpidem tartrate. By comparison, there were 18 reports filed about benzodiazepines, an older class of sleep aids that includes six drugs.
The Washington Post is online.